Does Ozempic® (Semaglutide) Cause Heartburn?
Though heartburn is not listed as a common side effect of Ozempic® on the drug manufacturer’s website, new or worsening heartburn can be seen with initiation of GLP-1 receptor agonist medications like Ozempic. These medications slow down digestion, which can contribute to acid reflux, in addition to other gastrointestinal symptoms such as nausea, vomiting, and constipation. In those participating in trials for Wegovy®, a medication similar to Ozempic that contains the key active ingredient semaglutide, 5% of those taking the medication reported heartburn, compared to only 3% taking a placebo. Non-pharmaceutical tips to manage heartburn associated with Ozempic include avoiding foods and beverages that trigger reflux (most commonly spicy foods, tomato-based products, chocolate, onions, garlic, citrus, and peppermint, in addition to alcohol, caffeinated beverages, and carbonated beverages), eating smaller portions, not eating close to bedtime, and quitting tobacco use.